Kansas, 2009Flash Flood in Kansas, April 27, 2009
April 27, 2009 · NWS SGF · 1 event in 1 county or zone
Heavy rain that became positioned across east central Kansas and west central Missouri caused flooding. Three to four inches of rain fell across Bourbon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain that became positioned across east central Kansas and west central Missouri caused flooding. Three to four inches of rain fell across Bourbon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 4:56 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 27, 4:56 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT MON APR 27 2009
...UPDATE TO AVIATION...
.UPDATE...
WENT AHEAD AND ISSUED A FLASH FLOOD WATCH FOR OUR SOUTHERN
COUNTIES TODAY AS SURFACE LOW OVER SOUTH CENTRAL KANSAS WILL MOVE
INTO NORTHEAST OKLAHOMA THIS AFTERNOON. SLOW MOVING COLD FRONT
REALLY DOES NOT MAKE IT THROUGH THE SOUTHEAST PORTIONS OF THE CWA
UNTIL TUESDAY MORNING. GFS SUGGESTING AS MUCH AS 3 INCHES COULD
FALL IN THE WATCH AREA ACROSS SOUTHWEST AND SOUTHERN MISSOURI
THROUGH THE EVENT. DOUBT THAT WILL HAPPEN...BUT WITH POSSIBILITY
OF TRAINING THUNDERSTORMS WITH THE SLOW MOVING FRONT...THOUGHT IT
WOULD BE PRUDENT TO HAVE SOMETHING OUT.
CLAYCOMB
&&
.DISCUSSION...
FORECAST CHALLENGES DEAL WITH ONSET OF PRECIP AND SEVERE
THUNDERSTORM CHANCES TODAY...FOLLOWED BY PRECIP CHANCES THROUGH
THE WEEK.
CURRENTLY...1005MB SURFACE LOW SITUATED OVER SOUTHERN KANSAS THIS
MORNING...JUST SOUTH OF DODGE CITY. COLD FRONT EXTENDS NORTHEAST
TO CENTRAL MICHIGAN AND SOUTHWEST INTO WESTERN TEXAS. AREA
PROFILERS SHOWING LLVL JET HAS SHIFTED TO THE SOUTHWEST WITH
50-60KTS FLOWING FROM CENTRAL OKLAHOMA INTO SOUTHWEST MISSOURI.
925MB FRONT LOOKS TO BE SITUATED ACROSS EXTREME WESTERN IOWA...TO
HUTCHINSON KANSAS...BACK INTO THE TX/OK PANHANDLE AREA. UPPER
SHORTWAVE THAT WILL DRIVE THE SURFACE LOW EAST LATER TODAY
CURRENTLY OVER CENTRAL COLORADO MAKING SLOW EASTWARD MOVEMENT OVER
THE PAST 6 HOURS. ANOTHER SHORTWAVE JUST ABOUT TO COME ASHORE
ALONG THE SOUTHWEST OREGON COAST. DOWN ACROSS EASTERN TEXAS...
RICH DEW POINTS IN THE MID TO UPPER 60S EXISTS WITH UPPER 50S
ACROSS EASTERN OKLAHOMA. AHEAD OF THE FRONT...TEMPERATURES IN THE
UPPER 60S/LOW 70S...WHILE BEHIND THE FRONT...LOW 50S EXIST ACROSS
WESTERN KANSAS...WITH SNOW BEING REPORTED ACROSS COLORADO.
FOR TODAY...COLD FRONT ACTUALLY DOES NOT DRIVE INTO THE AREA UNTIL
THIS AFTERNOON AS IT MOVES INTO CENTRAL MISSOURI BY 00Z. SEVERE
THUNDERSTORM CHANCES IN QUESTION AS THIS MORNINGS CONVECTION AND
CLOUD COVER MAY STABILIZE THE ENVIRONMENT...AT LEAST FOR WESTERN
PORTIONS OF THE CWA. GFS SHOWING SURFACE LOW SITUATED NEAR THE
NORTHEAST OKLAHOMA/SOUTHWEST MISSOURI BORDER BY 00Z. WITH
SOUTHEAST WINDS AT 925MBS ACROSS SOUTHWEST MISSOURI...SAY FROM
BRANSON TO MOUNT VERNON TO JOPLIN...THIS MAY BE THE AREA THAT HAS
THE BEST POTENTIAL FOR SEVERE POTENTIAL INCLUDING TORNADOES AND
WILL HIT THIS AREA IN THIS MORNINGS HWO. THIS AREA IS ALSO GOING
TO SEE THE BEST CHANCE FOR HEAVY RAINFALL THIS AFTERNOON AND WILL
ISSUE A FLASH FLOOD WATCH HERE SHORTLY. HEAVY RAINFALL THEN SHIFTS
EASTWARD AS COLD FRONT DRIVES INTO EASTERN MISSOURI OVERNIGHT.
BY NOON TUESDAY...FRONT CLEARS OUR CWA WITH MAJORITY OF RAINFALL
OFF TO THE EAST AND SOUTH. FRONT STALLS OUT OVER NORTHERN ARKANSAS
TUESDAY AFTERNOON. LOOKS LIKE OUR COUNTIES IN CENTRAL MISSOURI
SHOULD STAY DRY THROUGH TUESDAY EVENING INTO WEDNESDAY BEFORE
FRONT BEGINS TO DRIVE NORTH WEDNESDAY EVENING AS ANOTHER SURFACE
LOW DEVELOPS IN RESPONSE TO THE SHORTWAVE JUST COMING ONSHORE
OREGON...MOVES INTO THE AREA. BY THURSDAY EVENING...GFS SHOWING
FAIRLY STRONG COLD FRONT MOVING INTO THE AREA FOR ANOTHER GOOD
RAIN EVENT FRIDAY MORNING AND AFTERNOON. ECMWF TENDS TO KEEP THE
FRONT DOWN OVER NORTHERN ARKANSAS DURING THIS SAME TIME. WILL TRY
TO GET BETTER TIMING ON THE EVENT AS MODELS COME MORE INTO AGREEMENT.
CLAYCOMB
&&
.AVIATION...
FOR THE 12Z TAFS...SCATTERED CONVECTION WILL CONTINUE OVER THE
FIRST COUPLE/FEW HOURS OF THE FORECAST PERIOD(MAINLY AT SGF). AS
FRONT MOVES INTO THE AREA LATER THIS AFTERNOON THE CHANCE OF
THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE. BEHIND THE FRONT WILL
SEE SOME STRATUS DEVELOP AFTER 03Z TONIGHT AND HAVE BROUGHT
CEILINGS INTO IFR CATEGORY AFTER 05Z TONIGHT.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ082-088-090>098-
101>106.
KS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ101.
&&Hazardous weather outlook, Apr 27, 3:59 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT MON APR 27 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
459 AM CDT MON APR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED TORNADOES
THUNDERSTORM DOWNBURST WINDS TO 60 MPH
HAIL TO THE SIZE OF QUARTERS
HEAVY RAINFALL LEADING TO FLASH FLOODING
AREAS AFFECTED AND TIMING:
ALONG AND SOUTH OF A LINE FROM ROLLA TO SPRINGFIELD TO JOPLIN
AFTER 2 PM THIS AFTERNOON INTO THE MID EVENING HOURS.
DISCUSSION:
MORNING THUNDERSTORMS WILL GRADUALLY DISSIPATE AND MOVE OFF TO
THE EAST LATER THIS MORNING AND WILL LIMIT FURTHER CONVECTION
THROUGH THE REST OF THE MORNING INTO THE EARLY AFTERNOON. IN THE
MEANTIME...A SURFACE LOW CURRENTLY OVER SOUTH CENTRAL KANSAS WILL
CONTINUE TO MOVE SOUTHEAST INTO NORTHEASTERN OKLAHOMA BY MID
AFTERNOON. A SLOW MOVING COLD FRONT ASSOCIATED WITH THIS LOW WILL
MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI BY MID AFTERNOON
AND SERVE AS THE FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT. A LIMITING FACTOR ON SEVERE THUNDERSTORM DEVELOPMENT
IS HOW MUCH THE ATMOSPHERE DESTABILIZES THIS AFTERNOON FROM THIS
MORNINGS CONVECTION. SHOULD WE SEE CLOUD BREAKS LATE THIS MORNING
INTO THE AFTERNOON...THIS WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE AND THE THUNDERSTORMS TO BECOME SEVERE. SUFFICIENT
SHEAR IS ALREADY IN PLACE FOR SEVERE WEATHER...INCLUDING HAIL TO
THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH AND ISOLATED
TORNADOES. DUE TO THE SLOW MOVEMENT OF THE COLD
FRONT...THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL
HAVE A PROLONGED AMOUNT OF TIME OVER THE SAME AREA...LEADING TO
FLASH FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
THROUGH FRIDAY AS THE FRONT STALLS OVER NORTHERN ARKANSAS AND THE
FRONT WAVES BACK AND FORTH ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY 2 PM THIS AFTERNOON INTO THE
EVENING HOURS FOR COMMUNITIES ALONG AND SOUTH OF INTERSTATE 44.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CLAYCOMB
In the hours before
Special weather statement, Apr 27, 12:16 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 AM CDT MON APR 27 2009
MOZ093-101-270700-
NEWTON MO-MCDONALD MO-
116 AM CDT MON APR 27 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN NEWTON AND MCDONALD COUNTIES
UNTIL 200 AM CDT...
AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SOUTH WEST CITY TO MAYSVILLE...OR ALONG A LINE EXTENDING FROM 11
MILES WEST OF PINEVILLE TO 12 MILES EAST OF JAY...MOVING NORTHEAST AT
50 MPH.
PEOPLE IN EASTERN NEWTON AND MCDONALD COUNTIES...INCLUDING THE CITIES
OF SOUTH WEST CITY...NOEL...LANAGAN...ANDERSON...GOODMAN...
PINEVILLE...NEOSHO...GRANBY AND FAIRVIEW...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LINDENBERG
Special weather statement, Apr 27, 1:48 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT MON APR 27 2009
MOZ055-056-067>069-078-079-270845-
POLK MO-CEDAR MO-HICKORY MO-ST. CLAIR MO-CAMDEN MO-BENTON MO-
MORGAN MO-
248 AM CDT MON APR 27 2009
...SIGNIFICANT WEATHER ALERT FOR BENTON...EASTERN CEDAR...EASTERN ST.
CLAIR...HICKORY...MORGAN...NORTHWESTERN CAMDEN AND NORTHWESTERN POLK
COUNTIES UNTIL 345 AM CDT...
AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
DEEPWATER TO OSCEOLA TO WEAUBLEAU TO STOCKTON...OR ALONG A LINE
EXTENDING FROM 12 MILES WEST OF WARSAW TO 18 MILES NORTHWEST OF
HERMITAGE TO 15 MILES WEST OF HERMITAGE TO STOCKTON...MOVING
NORTHEAST AT 40 MPH.
PEOPLE IN BENTON...EASTERN CEDAR...EASTERN ST. CLAIR...HICKORY...
MORGAN...NORTHWESTERN CAMDEN AND NORTHWESTERN POLK COUNTIES...
INCLUDING THE CITIES OF STOCKTON...WEAUBLEAU...HUMANSVILLE...
WHEATLAND...WARSAW...LINCOLN...HERMITAGE...COLE CAMP AND STOVER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LINDENBERG
Flash Flood, Bourbon
- When
- April 27, 6:08 AM CST to 11:00 AM CST
- Where
- Bourbon County, 5.18 mi E of Fulton to 0.57 mi W of Xenia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.006, -94.625
Several areas of Bourbon County flooded as three to four inches of rain fell during the morning hours. A few specific locations that flooded include a section of County Road 195 near its intersection with Highway 31, a section of County Road 165 west of Fulton, a low water crossing near the intersection of County Road 205 and Poplar Road, the intersection of County Road 65 and Yale Road, and the intersection of County Road 85 and Maple.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 28, 20091 death · $16 million · EF0 · 15 events
- Flash Flooding in Missouri, April 27, 20091 death · 3 events
- Tornadoes and Flash Flooding in Texas, April 27, 20092 injured · $396,000 · EF1 · 18 events
- Tornado in Arkansas, April 27, 2009$50,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Texas, April 27, 2009$13,000 · EF0 · 7 events
- Flash Flooding in Texas, April 27, 200912 events
- Winter Storm in Montana, April 27 to 30, 20097 events
- Winter Storm in Montana, April 27 to 28, 20096 events
- Winter Storm and High Wind in Montana, April 27 to 29, 200965 kt wind · 4 events
- Flooding in Illinois, April 27 to 28, 20094 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27 to 28, 20094 events
- Hail in Oklahoma, April 27, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159926.